Alert archive / New York / High Wind Warnings in 2017
High Wind Warning 1, NWS Binghamton, NY
NWS Binghamton, NY issued this high wind warning at Oct 29, 2017, 3:29 PM EDT for 4 counties in New York. It took effect at Oct 30, 2017, 3:00 AM EDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 29, 2017, 3:29 PM EDT (19:29 UTC)
- In effect from
- Oct 30, 2017, 3:00 AM EDT
- Expired
- Oct 30, 2017, 12:55 PM EDT
- In force
- 10 hr
- Issued by
- NWS Binghamton, NY
Counties Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 90 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 30, 7:00 AM EDT | HEAVY RAIN 2.7 | Emmons, NY | 2.70 of rain of ~12 hr period |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144 WWUS71 KBGM 291929 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 329 PM EDT Sun Oct 29 2017 NYZ009-018-036-037-046-301930- /O.UPG.KBGM.WI.Y.0007.171030T0700Z-171030T2000Z/ /O.NEW.KBGM.HW.W.0001.171030T0700Z-171030T2000Z/ Northern Oneida-Onondaga-Madison-Southern Oneida-Otsego- Including the cities of Boonville, Syracuse, Hamilton, Oneida, Rome, Utica, and Oneonta 329 PM EDT Sun Oct 29 2017 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 4 PM EDT MONDAY... The National Weather Service in Binghamton has issued a High Wind Warning, which is in effect from 3 AM to 4 PM EDT Monday. The Wind Advisory is no longer in effect. * TEMPERATURES...In the mid 40s. * LOCATIONS...Onondaga, Madison, Oneida, and Otsego Counties in central New York. * WINDS...West 20 to 30 mph with gusts of 50 to 60 mph. * TIMING...Late Sunday night through Monday afternoon. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning is issued when sustained winds of 40 mph are expected for at least an hour, or gusts of 58 mph or greater. Damage to trees, power lines, and property are possible with winds of this magnitude. Be prepared for the possibility of trees blocking roads and widespread power outages. At home, you should be prepared to be without power, possible for several days. Make sure you have adequate supplies of food and medicine. && $$ NYZ015>017-022>025-044-045-055>057-062-PAZ038>040-043-044-047-048- 072-301930- /O.CON.KBGM.WI.Y.0007.171030T0700Z-171030T2000Z/ Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins- Cortland-Chenango-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Auburn, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Cortland, Norwich, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 329 PM EDT Sun Oct 29 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 4 PM EDT MONDAY... * LOCATIONS...Central New York and Northeast Pennsylvania. * WINDS...West 20 to 30 mph with gusts of 45 to 55 mph. * TIMING...Late Sunday night through Monday afternoon. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
3 follow-up statements
396 WWUS71 KBGM 300631 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 231 AM EDT Mon Oct 30 2017 NYZ009-018-036-037-046-302000- /O.CON.KBGM.HW.W.0001.171030T0700Z-171030T2000Z/ Northern Oneida-Onondaga-Madison-Southern Oneida-Otsego- Including the cities of Boonville, Syracuse, Hamilton, Oneida, Rome, Utica, and Oneonta 231 AM EDT Mon Oct 30 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * LOCATIONS...Onondaga, Madison, Oneida, and Otsego Counties in central New York. * WINDS...West 20 to 30 mph with gusts of 50 to 60 mph. * TIMING...Through Monday afternoon. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning is issued when sustained winds of 40 mph are expected for at least an hour, or gusts of 58 mph or greater. Damage to trees, power lines, and property are possible with winds of this magnitude. Be prepared for the possibility of trees blocking roads and widespread power outages. At home, you should be prepared to be without power, possible for several days. Make sure you have adequate supplies of food and medicine. && $$ NYZ015>017-022>025-044-045-055>057-062-PAZ038>040-043-044-047-048- 072-302000- /O.CON.KBGM.WI.Y.0007.171030T0700Z-171030T2000Z/ Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins- Cortland-Chenango-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Auburn, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Cortland, Norwich, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 231 AM EDT Mon Oct 30 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * LOCATIONS...Central New York and Northeast Pennsylvania. * WINDS...West 20 to 30 mph with gusts of 45 to 55 mph. * TIMING...Through Monday afternoon. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
295 WWUS71 KBGM 301349 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 949 AM EDT Mon Oct 30 2017 NYZ009-018-036-037-046-302000- /O.CON.KBGM.HW.W.0001.000000T0000Z-171030T2000Z/ Northern Oneida-Onondaga-Madison-Southern Oneida-Otsego- Including the cities of Boonville, Syracuse, Hamilton, Oneida, Rome, Utica, and Oneonta 949 AM EDT Mon Oct 30 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * LOCATIONS...Onondaga, Madison, Oneida, and Otsego Counties in central New York. * WINDS...West 20 to 30 mph with gusts of 50 to 60 mph. * TIMING...Through Monday afternoon. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning is issued when sustained winds of 40 mph are expected for at least an hour, or gusts of 58 mph or greater. Damage to trees, power lines, and property are possible with winds of this magnitude. Be prepared for the possibility of trees blocking roads and widespread power outages. At home, you should be prepared to be without power, possible for several days. Make sure you have adequate supplies of food and medicine. && $$ NYZ015>017-022>025-044-045-055>057-062-PAZ038>040-043-044-047-048- 072-302000- /O.CON.KBGM.WI.Y.0007.000000T0000Z-171030T2000Z/ Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins- Cortland-Chenango-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Auburn, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Cortland, Norwich, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 949 AM EDT Mon Oct 30 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * LOCATIONS...Central New York and Northeast Pennsylvania. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * TIMING...Through Monday afternoon. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
833 WWUS71 KBGM 301655 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 1255 PM EDT Mon Oct 30 2017 NYZ009-018-036-037-046-301800- /O.CAN.KBGM.HW.W.0001.000000T0000Z-171030T2000Z/ Northern Oneida-Onondaga-Madison-Southern Oneida-Otsego- Including the cities of Boonville, Syracuse, Hamilton, Oneida, Rome, Utica, and Oneonta 1255 PM EDT Mon Oct 30 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Binghamton has cancelled the High Wind Warning. Winds will be gusty this afternoon but are no longer expected to reach warning or advisory criteria. $$ NYZ015>017-022>025-044-045-055>057-062-PAZ038>040-043-044-047-048- 072-301800- /O.CAN.KBGM.WI.Y.0007.000000T0000Z-171030T2000Z/ Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins- Cortland-Chenango-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Penn Yan, Seneca Falls, Auburn, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Cortland, Norwich, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 1255 PM EDT Mon Oct 30 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Binghamton has cancelled the Wind Advisory. Winds will be gusty this afternoon but are no longer expected to reach advisory criteria. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this high wind warning went out at Oct 29, 1:58 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Oct 29, 1:58 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
158 PM EDT Sun Oct 29 2017
.SYNOPSIS...
A powerful storm will bring heavy rain to New York and
Pennsylvania today and tonight. Cooler, showery weather will
move into our region after the storm passes on Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
10 AM Update...As expected, frontal boundary has stalled out
very near the I-81 corridor with rain, heavy at times, setting
up along and just west of this area. Already 1 to 2 inches of
rain in places from Onondaga south through Cortland, Tompkins,
Chemung Counties in NY into Bradford County PA. What is
concerning is this is where the heaviest rain is likely to
continue through the event...especially this afternoon through
this evening as tropical moisture gets pulled into the system.
There really weren't any major changes to the grids at this time
other than to up the rain amounts slightly in the
aforementioned area based on current radar and trends. Still
expect a widespread 3 to 5 inches of rain with locally higher
amounts and it is becoming clearer that the most favored area
for the highest amounts is this area near and west of the I-81
corridor.
425 AM update... Heavy rainfall is forecast for today through
early Monday as a deep trough combines with a strengthening
surface cyclone to produce rainy and windy conditions.
The storm systems will advect tropical moisture into NY and PA
today, with the highest rainfall rates likely to occur this
afternoon through midnight.
In addition, a powerful low level jet will produce wind gusts of up
to 50 mph at times, especially over the higher elevations, late
tonight through midday-Monday.
A flash flood watch remains in effect, while a wind advisory is
now in effect for the entire forecast area beginning late
tonight.
For the latest information, please visit our web page and
access our weather briefing (www.weather.gov/bgm/briefingMain).
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday morning the storm will be lifting up through southern
Quebec with rain ending by early afternoon. The rain will be
most persistent during the morning hours in the western
Catskills and western Mohawk Valley. Behind this powerful low,
strong westerly winds will develop and continue through mid
afternoon as low level instability will mix the stronger winds
to the surface. The wind advisory for the entire area will be in
effect until 4PM Monday. The strongest winds will likely occur
across the Finger Lakes region to the western Mohawk Valley and
in the higher elevations across the entire region.
Monday night through Tuesday night...A cold southwest flow will
persist through the period keeping most of the lake effect
precipitation north and west of the region. Will continue with
chance/slight chance pops from the Finger Lakes region to the
western Mohawk Valley with the best chance for measurable
precipitation in northern Oneida County and the Finger Lakes
region. A dusting of snow may occur in northern Oneida County
and the higher elevations of northern Steuben County both
Monday and Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
4 AM update...A fairly zonal upper level flow through the
extended period. Best chance for showers will be Wednesday
night through Friday morning when a system moving through
eastern Canada drags a warm/cold front through the northeast.
Temperatures through the period will be slightly milder than
normal for this time of year.
previous disc...
The forecast models begin to diverge during this period but the
overall trend will be for the upper level trough axis to shift
to our west resulting in deep layer SW flow bringing milder but
generally unsettled conditions. Heading into Wednesday, GFS and
ECMWF still bring the next system in giving the area more rain
while the GEM Global has backed off only bringing a very weak
wave through. Indications are several upper level waves may move
through late next week along a wavering frontal boundary so
chances for rain continue each day right through the period.
Highs look to be generally in the 50s through the period with
lows in the upper 30s to mid 40s.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A rapidly strengthening storm will affect the terminals with
rain, strong winds, and cig/visby restrictions. For this
afternoon, mainly IFR to LIFR under light to at times moderate
rain. Exception will be KAVP where rain will not be as
persistent this afternoon with mainly VFR visbys / MVFR cigs
this afternoon. Between 21-0z, heavy rain moves in for all sites
and expect all sites to be IFR to LIFR as cigs will generally be
300-800 ft with visbys 1-2 mile or less this evening. Heavy rain
continues through the evening and begins to ease off overnight
with very strong W/NW winds developing on the backside of the
low bringing wind gusts of 35-45 knots overnight through Monday
morning. Restrictions improve through Monday morning.
Outlook...
Monday afternoon...Mainly VFR but very windy.
Tuesday...Rain chance diminishes but occasional restrictions
are still possible.
Wednesday - Friday...Next system, a weaker one, may arrive
bringing a chance of rain and associated restrictions.
&&
.HYDROLOGY...
10AM Update...A significant rain event will affect CNY/NEPA
through tonight. Rain, heavy at times, continues today but it
looks like there will be a tipping point tonight where the
threat of rapid onset flooding will increase as deepening low
pressure moves through eastern NY. Several mesoscale/convection
allowing models suggest a period of banded excessive rainfall
rates which could easily lead to a flash flood threat across the
area tonight. As far as the mainstem rivers, significant rises
can be expected with many points along the Susquehanna and
Chemung basins into the Finger Lakes likely to reach well into
action stage to minor flood stage. It's still not out of the
question a few places reach moderate flood stage with the best
chances for this being along the tributaries, especially closer
to the headwaters...places such as Cortland and Sherburne. Stay
tuned and vigilant.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Monday morning for PAZ038>040-043-
044-047-048-072.
Wind Advisory from 3 AM to 4 PM EDT Monday for PAZ038>040-043-
044-047-048-072.
NY...Flash Flood Watch through Monday morning for NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
Wind Advisory from 3 AM to 4 PM EDT Monday for NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...DJP
NEAR TERM...DJP/PCF
SHORT TERM...RRM
LONG TERM...PCF/RRM
AVIATION...DJP/PCF
HYDROLOGY...Hazardous weather outlook, Oct 29, 4:30 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 430 AM EDT Sun Oct 29 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-300830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 430 AM EDT Sun Oct 29 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH MONDAY MORNING... ...WIND ADVISORY IN EFFECT FROM 3 AM TO 4 PM EDT MONDAY... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 29, 10:35 AM EDT, 4 hours 54 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Binghamton NY
1035 AM EDT Sun Oct 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Flood Canton 41.66N 76.85W
10/29/2017 Bradford PA Trained Spotter
Report of ~8" of water across roadway
&&
Corrected event time...fatalities...injuries
CJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 3:48 AM EDT | Wind Advisory | BGM | Broome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more | 33 hr |
| Oct 29, 10:52 AM EDT | Areal Flood Advisory | BGM | Cayuga, Chemung, Cortland, Onondaga, Schuyler, Seneca and 2 more | 3 hr |
| Oct 29, 7:32 PM EDT | Areal Flood Advisory | BGM | Delaware, Otsego, Sullivan | 6 hr |
Nearby
High Wind Warnings in New York, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.